Florida, 2011Damaging Winds in Florida, June 14, 2011
June 14, 2011 · NWS MLB · 3 events in 2 counties and zones
Scattered thunderstorms developed with a moist and unstable atmosphere and intensified due to forcing associated with a southward moving synoptic scale trough and interaction with local sea breeze boundaries. Several of the storms produced severe wind gusts, up to 75 mph at the Kennedy Space Center in Brevard County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed with a moist and unstable atmosphere and intensified due to forcing associated with a southward moving synoptic scale trough and interaction with local sea breeze boundaries. Several of the storms produced severe wind gusts, up to 75 mph at the Kennedy Space Center in Brevard County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 14, 1:58 PM EST, 22 minutes earlier.
Area forecast discussion, Jun 14, 1:58 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
258 PM EDT TUE JUN 14 2011
.DISCUSSION...
WED...DEEP LYR NRLY WINDS WILL PREVAIL...TYPICALLY A DRY AND
STABLE FLOW REGIME FOR THE FL PENINSULA. OUTSIDE OF THE MOISTURE
BAND ASSOCD WITH THE DEEP LYR TROF CURRENTLY OVER FL...THE
REGIONAL AIRMASS IS RELATIVELY DRY WITH H100-H70 MEAN RH VALUES
AOB 60PCT... H85-50 VALUES AOB 50PCT. FURTHERMORE...AS THE TROF
PUSHES INTO THE S PENINSULA...THE CENTRAL PENINSULA WILL FALL
UNDER THE INFLUENCE OF ITS DESCENDING BACKSIDE.
LINGERING MOISTURE FROM THE TROF MAY GENERATE TSRAS AROUND THE LAKE
OKEECHOBEE REGION...WHILE SEABREEZE INTERACTION OVER THE INTERIOR
COULD GENERATE PRECIP AS WELL. HOWEVER...GIVEN THE STABILIZING
INFLUENCE OF THE DVLPG PATTERN AND THE OVERALL LACK OF MOISTURE...
CONVECTIVE ACTIVITY WILL BE ISOLD AT BEST. WARM TEMPS WILL CONTINUE
AS THE ANTICYCLONE BUILDS OVERHEAD AND SUPPRESSES THE LCL AIRMASS...
MAX TEMPS IN THE L90S ALONG THE COAST...M90S INTERIOR. MIN TEMPS
L/M70S AREAWIDE.
WED NIGHT-THU NIGHT...SURFACE HIGH PRESSURE OFF OF THE CAROLINA
COAST WILL STRENGTHEN AS IT DRIFTS SLOWLY EASTWARD INTO THE WESTERN
ATLANTIC. THE RIDGE AXIS WILL BECOME MORE PRONOUNCED OVER THE
CENTRAL PENINSULA AS IT EXTENDS FURTHER WESTWARD INTO THE GOMEX.
THIS WILL PROMOTE A MOSTLY ONSHORE FLOW (EAST-SOUTHEAST) THROUGH THE
PERIOD. UNFORTUNATELY THE RIDGE AXIS WILL KEEP GREATEST DEEP LAYER
MOISTURE VALUES STYMIED SOUTH OF THE PENINSULA. PRECIPITATION
CHANCES STILL REMAIN MAINLY 20 PERCENT OR LESS THROUGH THIS TIME. WE
WILL SEE AN EAST COAST SEA BREEZE DEVELOPING ALONG THE COAST AND
MOVING INLAND WHICH WILL KEEP AFTERNOON MAX TEMPERATURES LOWER THAN
WHAT THEY HAVE BEEN AT LEAST ALONG THE COAST. STORM MOTION TOWARD
THE SOUTHWEST WILL KEEP GREATER CONVECTION CHANCES FOCUSED OVER THE
INTERIOR AND WESTERN PENINSULA THU/THU EVENING. THE LATEST 12Z GFS
DOES SHOW HIGHER PWATS ON THU...BUT WILL HAVE TO SEE IF THIS CAN
REMAIN CONSISTENT WITH ADDITIONAL MODEL RUNS. EXPECT AFTERNOON HIGHS
ON THU NEAR 90 DEGREES TO LOWER 90S ALONG THE COAST AND MIDDLE 90S
ACROSS THE INTERIOR. OVERNIGHT LOWS REMAIN IN THE LOWER TO MIDDLE
70S.
FRI-MON...(PREVIOUS EXTENDED DISCUSSION)...BOTH GFS/ECMWF MODELS
HOLD THE RIDGE AXIS OVER THE WRN ATLC AND CENTRAL PENINSULA INTO
EARLY NEXT WEEK. WHILE LOW LVL MOISTURE WILL SLOWLY CREEP INTO THE
CENTRAL PENINSULA FROM THE SOUTH...THE RIDGE WILL BLOCK MOST OF IT
INTO THE GOMEX...POPS WILL REMAIN AOB 40PCT. THE POSITION OF THE
RIDGE WILL ALLOW THE EAST COAST SEA BREEZE TO FORM EARLY EACH DAY
AND PUSH WELL INLAND. THIS WILL ALLOW MAX TEMPS TO FALL BACK INTO
THE U80S/L90S WHILE LONGER HEATING DURATIONS WILL KEEP INTERIOR
TEMPS IN THE L/M90S. THE STEADY ONSHORE FLOW WILL KEEP MIN TEMPS IN
THE L/M70S AREAWIDE.
&&
.AVIATION...
IFR CONDS AND STRONG WIND GUSTS IN TSRA MAY AFFECT
SFB/MCO/LEE/MLB/VRB THROUGH 00Z.
&&
.MARINE...
WED NIGHT-SUN...SURFACE HIGH PRESSURE OFF OF THE CAROLINAS WILL
STRENGTHEN AS IT SLOWLY DRIFTS FURTHER INTO THE WESTERN ATLC THRU
THE WEEKEND. THE RIDGE AXIS WILL BEGIN ACROSS THE CENTRAL
PENINSULA AND SLOWLY SAG SOUTHWARD TOWARD THE SOUTH-CENTRAL
PENINSULA DURING THIS PERIOD. BACKED S/SE WINDS DURING THE DAY
BEHIND A DAILY ECSB FORMATION WILL VEER MORE SSW/SW LATE EACH
NIGHT AND THRU THE EARLY MORNING PERIODS AS THE PGRAD REMAINS
RELATIVELY WEAK. OCNL WIND SPEEDS MAY REACH 15 KTS AWAY FROM THE
COAST BUT OVERALL WIND SPEEDS SHOULD REALIZE BELOW THIS. SEAS
MAINLY 1-2 FT NEAR SHORE AND 2-3 FT OFFSHORE.
&&
.FIRE WEATHER...
THROUGH SUN...DRIER CONDITIONS CONTINUE AS OVERALL STORM COVERAGE
EACH AFTN-EARLY EVENING STILL BELOW SEASONAL NORMS. GREATER FOCUS
FOR PCPN WILL BE OVER THE INTERIOR AND WESTERN PENINSULA AS
STEERING FLOW CHANGES FROM NORTHERLY TO NE/E PUSHING AFTN/EVENING
STORMS WESTWARD. WARMER ACROSS THE INTERIOR AND A LITTLE COOLER
ALONG THE EAST COAST AS THE ECSB WILL DEVELOP AND PUSH INLAND EACH
AFTN. ISOLD-WDLY SCT LIGHTNING STORMS CAPABLE OF IGNITING NEW
BRUSH FIRES THROUGH THE PERIOD. PAST MID-WEEK THE WESTERLY SURFACE
FLOW WEAKENS AND WINDS BECOME MORE ONSHORE. THIS WILL LIMIT ANY
DROP IN RH VALUES ALONG THE COAST BUT PORTIONS OF THE INTERIOR
COULD STILL REALIZE 1-3 HOURS BETWEEN 35 AND 40
PERCENT...ESPECIALLY IF THE ECSB IS SLOW TO DEVELOP AND PUSH
INLAND.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 94 74 92 / 20 20 10 20
MCO 74 96 75 95 / 20 30 20 30
MLB 73 92 75 92 / 20 20 10 20
VRB 72 92 74 90 / 20 20 10 20
LEE 75 96 76 96 / 10 30 20 30
SFB 76 97 77 96 / 20 30 10 30
ORL 77 96 77 96 / 20 30 20 30
FPR 72 91 73 91 / 20 20 10 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...KELLY
LONG TERM....SEDLOCK
Hazardous weather outlook, Jun 14, 4:33 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
533 AM EDT TUE JUN 14 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
533 AM EDT TUE JUN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A WEAK SURFACE TROUGH OVER SOUTH GEORGIA WILL SAG INTO NORTH
FLORIDA BY THIS AFTERNOON. A SLIGHT INCREASE IN MOISTURE AND
CONVERGENCE AHEAD OF THIS FEATURE WILL LEAD TO A CHANCE FOR
AFTERNOON SHOWERS AND LIGHTNING STORMS TODAY. WESTERLY SURFACE
WINDS WILL HOLD OFF THE EAST COAST SEA BREEZE UNTIL LATE IN THE
AFTERNOON ALONG THE IMMEDIATE COAST. THIS WILL KEEP STORM
DEVELOPMENT CONFINED TO ALONG AND AHEAD OF THE WEST COAST SEA
BREEZE.
STORMS WILL MOVE QUICKLY TOWARD THE EAST-SOUTHEAST AT 20 TO 25
MPH AND WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS ABOVE 40
MPH...SMALL HAIL...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.
MOVE INDOORS AT THE FIRST SIGN OF A THUNDERSTORM. IF YOU CAN HEAR
THUNDER...THEN LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.
.MARINE THUNDERSTORM GUST IMPACT...
ANY STORMS THAT FORM WILL AFFECT INLAND LAKES DURING AFTERNOON...AND
POTENTIALLY THE INTRACOASTAL AND IMMEDIATE NEAR SHORE ATLANTIC
WATERS FROM LATE AFTERNOON FROM LATE AFTERNOON UNTIL SUNSET. BOATERS
SHOULD REMAIN ALERT TO THE POTENTIAL FOR STORMS APPROACHING FROM
THE WEST AT AROUND 20 KNOTS. MOVE TO SAFE HARBOR IN ADVANCE OF ANY
LIGHTNING STORMS.
.FIRE WEATHER IMPACT...
THE COMBINATION OF ONGOING DRY GROUND AND FUEL CONDITIONS COUPLED
WITH AFTERNOON RELATIVE HUMIDITY VALUES IN THE MID TO UPPER 30S
AND THE THREAT FOR AFTERNOON LIGHTNING STORMS WILL RESULT IN A
MODERATE FIRE DANGER TODAY.
SEVERAL LIGHTNING-INITIATED FIRES HAVE OCCURRED OVER THE PAST FEW DAYS
...AND MORE IGNITIONS FROM LIGHTNING CAN BE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING
LIGHTNING STORMS FROM WEDNESDAY THROUGH FRIDAY...WITH COVERAGE
INCREASING THIS WEEKEND.
THE FIRE DANGER WILL REMAIN ELEVATED UNTIL THE PATTERN OF HIGHER
COVERAGE OF AFTERNOON RAINFALL BECOMES ESTABLISHED IN EAST CENTRAL
FLORIDA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
CRISTALDI
In the hours before
Local storm report, Jun 14, 11:08 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1208 PM EDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM WILDFIRE 3 WNW MAYTOWN 28.83N 81.01W
06/14/2011 VOLUSIA FL NEWSPAPER
ONGOING WILDFIRE HAS CONSUMED 38 HUNTING CAMPS...10
OUTBUILDINGS AND 7 VEHICLES. 3 HOMES HAVE BEEN EVACUATED.
&&
KELLYSpecial weather statement, Jun 14, 12:46 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
146 PM EDT TUE JUN 14 2011
FLZ053-141830-
OSCEOLA-
146 PM EDT TUE JUN 14 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHWESTERN OSCEOLA COUNTY...
* UNTIL 230 PM EDT.
AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER CELEBRATION...
MOVING EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CAMPBELL.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2834 8158 2835 8148 2834 8130 2812 8125
2820 8154 2825 8156 2825 8158
TIME...MOT...LOC 1747Z 291DEG 12KT 2830 8149
SEDLOCKSpecial weather statement, Jun 14, 1:29 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
229 PM EDT TUE JUN 14 2011
FLZ053-141930-
OSCEOLA-
229 PM EDT TUE JUN 14 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER CENTRAL OSCEOLA COUNTY...
* UNTIL 330 PM EDT.
AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER HARMONY AND SAINT
CLOUD...MOVING SOUTHEAST AT 15 TO 20 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2828 8125 2823 8088 2780 8089 2773 8114
2806 8145 2802 8138 2807 8135 2808 8145
2810 8146
TIME...MOT...LOC 1828Z 304DEG 23KT 2818 8119
GUSEMANLocal storm report, Jun 14, 1:34 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
234 PM EDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 5 ENE INTERCESSION CITY 28.29N 81.44W
06/14/2011 M54 MPH OSCEOLA FL ASOS
KISSIMMEE ASOS REPORTED A 54 MPH THUNDERSTORM WIND GUST.
&&
GUSEMANSpecial weather statement, Jun 14, 1:43 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EDT TUE JUN 14 2011
FLZ041-046-141-147-141930-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-SEMINOLE-
243 PM EDT TUE JUN 14 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHERN BREVARD COUNTY...NORTHEASTERN
SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY...
* UNTIL 330 PM EDT.
AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER SCOTTSMOOR...MOVING
SOUTHEAST AT 15 TO 20 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MERRITT ISLAND WILDLIFE REFUGE.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2856 8059 2858 8061 2856 8060 2852 8073
2860 8073 2859 8076 2864 8079 2869 8079
2871 8075 2879 8084 2852 8077 2851 8078
2862 8096 2880 8136 2891 8103 2890 8085
2886 8083 2890 8082 2890 8079 2857 8057
TIME...MOT...LOC 1842Z 325DEG 14KT 2870 8079
GUSEMANThunderstorm Wind, Brevard
- When
- June 14, 2:20 PM EST
- Where
- Brevard County, 4.44 mi E of Titusville
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 28.595, -80.727
Peak wing gusts reached 75 mph as the NASA Shuttle Landing Facility observation site as a severe thunderstorm moved across the barrier island from the mainland, and toward the Atlantic. Minor wind damage and small hail impacted portions of the Kennedy Space Center as the storm moved through.
Thunderstorm Wind, Martin
- When
- June 14, 4:55 PM EST
- Where
- Martin County, 2.83 mi NNE of Jensen Beach
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 27.290, -80.220
A National Weather Service employee in Jensen Beach estimated wind gusts to 60 mph as a severe thunderstorm crossed the region.
Thunderstorm Wind, Brevard
- When
- June 14, 7:55 PM EST
- Where
- Brevard County, 3.33 mi WSW of Titusville Beach
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.610, -80.670
A peak thunderstorm wind gust of 55 knots occurred at US Air Force wind tower 412 at the Kennedy Space Center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, June 14, 2011$2.3 million · EF0 · 24 events
- Flash Flooding and Hail in Iowa, June 14 to 15, 2011$522,000 · 0.88 in hail · 6 events
- Flooding in Missouri, June 14 to 16, 2011$375,000 · 2 events
- Flash Flood and Hail in Iowa, June 14 to 15, 2011$335,000 · 0.88 in hail · 3 events
- Flash Flood in Illinois, June 14, 2011$250,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 14, 2011$32,000 · 2.75 in hail · 40 events
- Lightning Strikes in Illinois, June 14, 2011$130,000 · 2 events
- Flash Flooding and Hail in Illinois, June 14 to 15, 2011$85,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Texas, June 14, 20111 injured · $69,000 · 1 in hail · 6 events
- Flood in Iowa, June 14 to 15, 2011$125,000 · 1 event
- Flash Flooding in Illinois, June 14 to 15, 2011$100,000 · 3 events
- Hail and Damaging Winds in Oklahoma, June 14, 2011$47,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299973, 299975, 299976.